Tornadoes · United States · Kansas · 2009
EF0 tornado, Goddard, Kansas, May 15, 2009
This EF0 tornado ran 0.4 miles across Sedgwick County on May 15, 2009, touching down at 5:31 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 15, 2009
- Touchdown
- 5:31 PM CDT (22:31 UTC)
- Lifted
- 5:32 PM CDT (22:32 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sedgwick County
- Touchdown point
- 37.660, -97.610
- Lift-off point
- 37.661, -97.604
- Record number
- 0905151631-01
What the Weather Service recorded
A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage. Additionally, tennis ball sized hail occurred in and around Hutchinson, and 70 mph winds occurred south of Argonia.
A funnel cloud briefly touched the ground.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 15, 3:12 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 15, 3:12 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI MAY 15 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATE THIS AFTERNOON AND TONIGHT: LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER 0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND 200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO LIMITED SHEAR AND GOOD 0-3KM CAPE. THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z. OVERNIGHT: WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK. SATURDAY-FRIDAY: ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL DURING THE REMAINDER OF THE PERIOD. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. SCHRECK .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 68 44 73 / 80 10 0 0 HUTCHINSON 53 68 42 74 / 30 10 0 0 NEWTON 53 67 43 73 / 60 10 0 0 ELDORADO 54 67 43 73 / 80 10 0 0 WINFIELD-KWLD 55 68 44 74 / 80 10 0 0 RUSSELL 48 68 39 75 / 10 10 0 0 GREAT BEND 49 68 40 75 / 10 10 0 0 SALINA 50 68 40 75 / 10 10 0 0 MCPHERSON 51 68 41 74 / 30 10 0 0 COFFEYVILLE 59 68 44 72 / 80 10 0 0 CHANUTE 57 67 43 72 / 80 10 0 0 IOLA 56 67 43 72 / 80 10 0 0 PARSONS-KPPF 57 68 44 71 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083- 091>096-098>100. &&
Hazardous weather outlook, May 15, 5:12 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 512 AM CDT FRI MAY 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 512 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS. DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, May 15, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL NASHVILLE 37.44N 98.42W
05/15/2009 E0.75 INCH KINGMAN KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 5:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD 2 NW GARDEN PLAIN 37.68N 97.71W
05/15/2009 SEDGWICK KS STORM CHASER
KWCH, TWO BRIEF FUNNEL CLOUDS.
&&
LFWLocal storm report, May 15, 5:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 W ELMDALE 38.37N 96.74W
05/15/2009 E0.50 INCH CHASE KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 5:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 5 S SEDGWICK 37.85N 97.43W
05/15/2009 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 5:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 2 ESE SPIVEY 37.43N 98.14W
05/15/2009 E0.25 INCH KINGMAN KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 5:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 ESE SPIVEY 37.43N 98.14W
05/15/2009 E0.88 INCH KINGMAN KS TRAINED SPOTTER
&&
LFWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
10.5 hours before the tornado, 116 km from the path. May 15, 2009.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -139 J/kg
- Surface CAPE
- 1113 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Lamont, OK (KLMN), 00:00Z
1.5 hours after it, 116 km from the path. May 16, 2009.
- Mixed-layer CAPE
- 2691 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 3247 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Wichita (ICT), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 14 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 15, 2009
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 15 | 4:45 PM CDT | EF0 | Roberts, TX | 0.3 | 100 | |||
| May 15 | 4:47 PM CDT | EF0 | Monroe, MO | 0.1 | 30 | |||
| May 15 | 4:47 PM CDT | EF0 | Roberts, TX | 0.5 | 100 | |||
| May 15 | 4:57 PM CDT | EF0 | Reno, KS | 0.8 | 50 | |||
| May 15 | 5:00 PM CDT | EF0 | Monroe, MO | 0.3 | 40 | |||
| May 15 | 5:02 PM CDT | EF0 | Gray, TX | 1.0 | 440 | |||
| May 15 | 5:09 PM CDT | EF2 | Gray, TX | 3.0 | 880 | 1 | $50,000 | |
| May 15 | 5:25 PM CDT | EF1 | Gray, TX | 6.0 | 440 | $40,000 | ||
| May 15 | 5:58 PM CDT | EF0 | Kingman, KS | 1.5 | 75 | |||
| May 15 | 6:25 PM CDT | EF0 | Sumner, KS | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.